MAUDE Adverse Event Report: ALCON RESEARCH, LLC - HUNTINGTON ACRYSOF MULTIPIECE IOL; INTRAOCULAR LENS

ALCON RESEARCH, LLC - HUNTINGTON ACRYSOF MULTIPIECE IOL; INTRAOCULAR LENS
Model Number MA50BM
Medical Device Problem Code Appropriate Device Problem Term/Code Not Available (3191)
Health Effect - Clinical Codes Blurred Vision (2137); Insufficient Information (4580)
Date of Event 05/17/2023
Type of Reportable Event Serious Injury
Event or Problem Description
A physician reported that after the intraocular lens implantation surgery, the sub surface nano glistenings (ssng) of the lens increased.Hence the lens was removed and replaced with another lens.Additional information was requested, but no further information is available.
 
Additional Manufacturer Narrative
The lens was returned in two pieces submerged in clear liquid in a vial placed inside a clear plastic bag labeled for the file.The lens was removed from the liquid and allowed to air dry prior to evaluation.One optic portion has a crack near the edge on the posterior surface.The other optic portion has a crack located near the edge on the posterior optic surface and directly opposite on the anterior optic surface.There were no immediate evidence of microvacuoles observed in the lens material when viewed through microscope at varying degrees of magnification.The lens was cleaned with klrp and then allowed to acclimate to room temperature in an open lens case to perform additional evaluation.After acclimating to the room temperature, the lens was re-evaluated for the reported complaint.The lens was clear with no visible evidence observed of microvacuoles/glistenings.A small amount of embedded microscopic particulate was observed and light scratches.Both consider cosmetic imperfections and would be acceptable per release criteria.Complaint history and product history records could not be reviewed because the reporter did not provide a lot number or any identification traceable to the manufacturing documentation.Associated product information was not provided.It is unknown if a qualified product combination was used.The company model is only qualified for use in the specific company cartridge.Root cause: the product investigation could not identify a root cause for the reported complaint.The explanted lens was cut into two portions and returned submerged in liquid.The lens was cleaned and allowed to acclimate to the room temperature.The lens was clear after acclimating.There was no evidence observed of the reported microvacuoles.The optic portions have a small amount of embedded tiny particulate and light scratches.Both of these cosmetic imperfections would meet current release criteria and would not impact the functionality of the lens.Each lens is subjected to a 100% assessment of the power and optical resolution during the manufacturing process in order to determine acceptability per the lens model and diopter.The replacement lens model and diopter information was not provided.If additional information becomes available, the file will be reopened and updated.The manufacturer internal reference number is: (b)(4).
 
Additional Manufacturer Narrative
Information provided in the file indicated that the lens was implanted in (b)(6) 2004.The lens was explanted nearly 19 years later in (b)(6) 2023.New information provided by the customer indicated that a patient visited in 2023 with decreased vision in the right eye.In the customer's opinion, since it was considered that it was related with intraocular lens (iol) glistening, iol removal and replacement was performed in the right eye on (b)(6) 2023.Since visual acuity was improved afterwards, it was considered to be caused by iol glistening.The file indicated that the company lens of 17.0 diopter was removed and replaced with a non-company lens that was 15.5 diopters.This difference in diopters between the initial implant and the replacement lens may suggest that the diopter of the replacement lens was an improved selection for this patient's current vision needs.If additional information becomes available, the file will be reopened and updated.The manufacturer internal reference number is: (b)(4).
 
Event or Problem Description
Additional information was requested and received stating that, a patient visited with decreased vision in the right eye.Since it was considered that it was related with lens glistening, lens removal and replacement was performed in the right eye.After the lens replacement visual acuity was improved.Hence it was considered to be caused by lens glistenings.

Brand Name
ACRYSOF MULTIPIECE IOL
Common Device Name
INTRAOCULAR LENS
Manufacturer (Section D)
ALCON RESEARCH, LLC - HUNTINGTON
6065 kyle lane
huntington WV 25702
Manufacturer (Section G)
ALCON RESEARCH, LLC - HUNTINGTON
6065 kyle lane
huntington WV 25702
Manufacturer Contact
jonathan schlech
6201 south freeway
mail stop ab2-6
fort worth, TX 76134
8007579780
MDR Report Key17126741
Report Number1119421-2023-01113
Device Sequence Number17742508
Product Code HQL
UDI-Device Identifier00380650698476
UDI-Public00380650698476
Combination Product (Y/N)N
Initial Reporter CountryJA
PMA/510(K) Number
P930014
Number of Events Summarized1
Summary Report (Y/N)N
Device Implanted Year2004
Device Explanted Year2023
Reporter Type Manufacturer
Report Source Foreign,Health Professional,Company Representative
Initial Reporter Occupation Physician
Type of Report Initial,Followup
Report Date (Section B) 07/19/2023
1 Device was Involved in the Event
1 Patient was Involved in the Event
Is this an Adverse Event Report? Yes
Is this a Product Problem Report? Yes
Operator of Device Health Professional
Device Expiration Date07/31/2008
Device Model NumberMA50BM
Device Catalogue NumberMA50BM.170
Device Lot Number786085
Was Device Available for Evaluation? Device Returned to Manufacturer
Date Returned to Manufacturer06/01/2023
Is the Reporter a Health Professional? Yes
Type of Report(Section G)Initial
Initial Date Received by Manufacturer 05/17/2023
Supplement Date Received by Manufacturer06/23/2023
Initial Report FDA Received Date06/14/2023
Supplement Report FDA Received Date07/19/2023
Was Device Evaluated by Manufacturer? (Y/N) Yes
Date Device Manufactured08/13/2003
Is This a Single-Use Device that was
Reprocessed and Reused on a Patient? (Y/N)
No
Usage of Device Initial
Patient Sequence Number1
Concomitant Medical Products
and Therapy/Usage Dates
HOYA VA70AD 15.5D (REPLACEMENT LENS).
Outcome Attributed to Adverse Event Required Intervention;
Patient Age75 YR
Patient SexFemale